After stopping the 6-MP on 8/7, my E. Nodosum lesions and flu symptoms have subsided greatly.
Thanks for your responses to my original posting!!
Thanks so much for responding!! I am fascinated to know of others who also got EN from 6-MP. I also had a fever with mine---plus diarrhea, cramping, overall body aches, nausea, headache, and fatigue. (I think that about covers it!!)
There was a very fortunate and lucky circumstance that occurred at the same time that this was happening to me----He had one other patient at the same time that was also experiencing this!! This great timing is what led my gastro. to begin making the connection between my EN and 6-MP. I had only been on the 6-MP for about 2 weeks when the EN appeared. Looking back though, my flu symptoms actually started about 7 days after starting the 6-MP.
Just curious---are you now on any meds for your IBD? My gastro. isn't sure yet what he's going to do. As you can see in my signature info below, I'm allergic or have sensitivities to just about all that's available for Crohn's.
Thanks again, Moodindigo!
Wow, the rashes you've gotten from medications sound pretty bad! So sorry to hear you had to go through all that!! Glad to hear that Endocort has been working well for you. I've heard that since it's a corticosteroid, longterm use is not recommended. Will your GI be putting you on something else down the road?
I agree with you that it's so weird that some of the meds cause some of the things that they treat! An example that happened to me is that I broke out in an itchy rash on my back when I tried taking Entocort---yet it's a type of steroid, and steroids generally HELP with rashes, not cause them!?
I recently read a research study about 5 individuals with hypersensitivity to alzathioprine (and 6-MP). They tested out fine regarding their TPMT enzyme levels, which means they had the proper enzymes to properly metabolize the meds. So, the study indicates that their hypersensitivity reaction (of EN and pustules) may be to the medication's metabolite (waste byproduct when the body breaks down the meds).
Thanks for your suggestion about the biologics. My GI doc doesn't want to try that yet, probably because the risks of the biologics are greater than the severity of my disease. I have moderately severe Crohn's (inflammation and strictering of my terminal ileum), but my outward symptoms are quite mild compared to others. Sorry to hear you've had 3 resections already.
Yes, my GI doc is fantastic. We have a great rapport, and I feel very fortunate to have him! Of course, both he and I reading about case studies showing a link between 6-MP and EN helps!
Yes, won't that be wonderful when they narrow down the different variations of IBD, and which individuals will do well on what meds. Hopefully that will be in our lifetime!
Thanks for pointing out about a stricture possibly leading to an obstruction. That has been one of my biggest concerns, and at the same time I’m really feeling “gun shy” about meds right now. I know I have to do something, though. My GI said he may end up sending me to an IBD center at a research university for an evaluation.
Your GI may state a different timeframe, but my GI said that the normal length of time to be on Entocort is 4-6 weeks. The CCFA website also has some information about Entocort---you can just go to their website (it’s a .org) and then type in “Entocort” in the search area (near the bottom, left side of the page). It discusses such things as potential side effects, as well as the need to slowly taper off the Entocort. Generally, a person does this at the same time they start another non-steroidal medication. With your sensitivities and/or allergies to so many other IBD medications, I’m wondering what else they would try you on.
After your next appointment and your discussion about Entocort, I'm curious as to if your doctor will still keep you on it indefinitely.
It may be awhile before my GI makes a decision as to whether or not to send me out for an evaluation, but when he makes that decision I'll post it here. For now, I think he's waiting for my EN symptoms to go away, and is also monitoring my marginally elevated lipase (pancreas).
Take care and I'll keep in touch.